Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 198, NWS Tulsa, OK

May 15, 2020Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 15, 2020, 3:26 PM CDT for Sebastian County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 3:26 PM CDT (20:26 UTC)
Expired
May 15, 2020, 4:05 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 26 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-234 m²/s²
0-3 km storm-relative helicity
-297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS54 KTSA 152026
SVRTSA
ARC131-152130-
/O.NEW.KTSA.SV.W.0198.200515T2026Z-200515T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
326 PM CDT Fri May 15 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Sebastian County in west central Arkansas...

* Until 430 PM CDT.

* At 326 PM CDT, severe thunderstorms were located along a line
  extending from near Midland to 2 miles southwest of Mansfield to
  near Oliver, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Greenwood...                      Hartford...
  Huntington...                     Midland...
  Washburn...                       Burnville...
  Patterson...                      Milltown...
  Arkola...                         Crossroads...
  Witcherville...                   Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9424 3495 9434 3496 9437
      3494 9439 3495 9440 3503 9443 3514 9443
      3520 9422 3522 9408 3520 9405 3521 9405
      3521 9403
TIME...MOT...LOC 2026Z 255DEG 21KT 3511 9435 3503 9428 3495 9428 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
368 
WWUS54 KTSA 152050
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
350 PM CDT Fri May 15 2020

ARC131-152130-
/O.CON.KTSA.SV.W.0198.000000T0000Z-200515T2130Z/
Sebastian AR-
350 PM CDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN SEBASTIAN COUNTY...

At 350 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Greenwood to Echo to 6 miles north of
Waldron, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Greenwood...                      Huntington...
Midland...                        Washburn...
Burnville...                      Milltown...
Arkola...                         Crossroads...
Witcherville...                   Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9424 3496 9430 3502 9434
      3507 9436 3516 9437 3520 9422 3522 9408
      3520 9405 3521 9405 3521 9403
TIME...MOT...LOC 2050Z 226DEG 23KT 3517 9426 3509 9414 3498 9412 

HAIL...0.88IN
WIND...60MPH
 
$$
995 
WWUS54 KTSA 152105
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
405 PM CDT Fri May 15 2020

ARC131-152115-
/O.CAN.KTSA.SV.W.0198.000000T0000Z-200515T2130Z/
Sebastian AR-
405 PM CDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEBASTIAN COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has 
been cancelled.  However gusty winds to 40 mph are still possible 
as these thunderstorms spread southeastward.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Arkansas.

LAT...LON 3514 9403 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9424 3496 9430 3502 9434
      3507 9436 3516 9437 3520 9422 3522 9408
      3520 9405 3521 9405 3521 9403
TIME...MOT...LOC 2103Z 255DEG 21KT 3519 9417 3511 9405 3500 9403 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:04 PM CDT, 22 minutes earlier.

Area forecast discussion, May 15, 3:04 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
304 PM CDT Fri May 15 2020

.DISCUSSION...
MCS continued to slowly make its way south southeast across
Southeast Oklahoma and West Central Arkansas this afternoon. Both
surface and elevated instability out ahead of the MCS has allowed
for continued strong to severe storms to regenerate along the
leading line/surface cold pool boundary. Damaging winds have been
the main threat with large hail being a secondary threat as deep
layer shear values remain <30KT ahead of the line. At the same
time...moisture pooling along the boundary with surface dewpoints
in the upper 60s/around 70 deg being lifted up over the boundary
has allowed for a continued heavy rainfall and flash flood threat.
Widespread 1 to 3 inch 3-hr rain amounts have been observed with
this activity which has resulted in multiple areas reporting flash
flooding.

The MCS is expected to continue to push southward through far
Southeast Oklahoma and West Central this afternoon. Much of the
ongoing convection should be exiting the CWA around 00z or shortly
thereafter. In response...the current flash flood watch remains in
effect for locations south of McAlester to Fort Smith through 00z
and a severe thunderstorm watch for most of these same locations
through 03z. Additional rainfall in the 1 to 3 inch range with
locally higher amounts will be possible...especially over
locations yet to receive rainfall today. Also...locally damaging
winds and also a hail threat will remain possible before the
leading line of convection along the advancing surface boundary
exits the CWA.

Overnight tonight...shower and thunderstorm chances will remain
possible...though with lesser of potential compared to during the
day as much of the atmosphere has been worked over. Temperatures
and dewpoints behind the precip have remained in the low/mid 60s
and have not had much chance to recover under the cloud cover.
Temps during the night should not change all that much as
dewpoints in the 60s hold over the region ahead of a nearly
stationary frontal boundary across Kansas.

Additional thunderstorm chances are forecast Saturday as a compact
upper low lifts northeast to around the Red River Saturday
afternoon/evening. The greater storm potential looks to be across
Southeast Oklahoma into Northwest Arkansas as the upper low moves
into the region. Severe potentials look to be fairly limited as
shear values and overall flow looks to be marginal at best.
Again...locally heavy rainfall may again be possible. Storms are
progged to shift eastward with time overnight Saturday night as
the cold front to the north finally gets a kick southward from a
shortwave dropping southeast across the Northern/Central Plains.

The cold front is forecast to reach Northeast Oklahoma Sunday
morning and push through the CWA during the day. Precip looks to
taper off from west to east with the movement of the front and
should exit Sunday afternoon. Behind the front...breezy
northwesterly winds transporting a much drier airmass into the
region is forecast.

Looking into next week...upper level north to northwesterly flow
is forecast to continue across the region for the first half of
the week as the shortwave that moves through Sunday wraps up and
holds over the Southeast U.S. and a big ridge of high pressure
sets up over the Western CONUS. In response...dry conditions with
near seasonal average high temperatures and cool overnight
temperatures are possible through Wednesday. The ridge looks to
move over the region for the second half of the week with a
warming trend and a return of southerly winds late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  78  62  77 /  40  70  50   0
FSM   66  78  65  78 /  40  80  80  30
MLC   64  76  64  78 /  60  80  60  10
BVO   63  78  59  76 /  50  70  40   0
FYV   63  76  62  74 /  40  80  80  30
BYV   62  75  62  73 /  30  80  80  40
MKO   64  77  63  77 /  40  70  60  10
MIO   63  77  60  74 /  50  60  60   0
F10   64  76  62  77 /  50  70  50  10
HHW   66  75  65  79 /  80  80  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 PM CDT this evening for OKZ049-053-
     073>076.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ029.

&&

SHORT TERM...07
LONG TERM....20
Hazardous weather outlook, May 15, 12:58 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1258 PM CDT Fri May 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1258 PM CDT Fri May 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Southeast Oklahoma into west central Arkansas.
	ONSET...Ongoing...continuing through early evening.

FLASH FLOOD.
	RISK...Elevated.
	AREA...East central Oklahoma and west central Arkansas.
	ONSET...Ongoing...improving by early evening.

DISCUSSION...
Widespread storms are ongoing from far northwest Arkansas
through southeast Oklahoma.  Strong to severe storms were
ongoing along the Interstate 40 corridor.  The potential
for severe storms will continue into the early evening
hours across southeast Oklahoma.  Locally damaging
winds will be the primary hazard.  A brief tornado
will also be possible as storms interact with the
advancing outflow boundary.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue into the day Saturday as an
upper low lifts into northeast Texas. A few of these storms could
briefly become severe with locally heavy rainfall. Lingering
showers and thunderstorms could continue Sunday across far southeast
Oklahoma and northwest Arkansas before shifting southeast of the
area by mid to late afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 15, 1:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     CHECOTAH                35.47N 95.52W
05/15/2020                   MCINTOSH           OK   STORM CHASER

            REPORT OF A TREE DOWN BLOCKING ROADWAY IN CHECOTAH.

&&

JDS
Local storm report, May 15, 1:36 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
136 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      COWLINGTON              35.28N 94.73W
05/15/2020                   LE FLORE           OK   BROADCAST MEDIA

            HIGHWAY 59 NEAR COWLINGTON FLOODED.

&&

JDS
Local storm report, May 15, 1:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      MCALESTER               34.93N 95.77W
05/15/2020                   PITTSBURG          OK   PUBLIC

            REPORT OF STREET FLOODING IN AND AROUND MCALESTER.

&&

JDS
Special weather statement, May 15, 2:19 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
219 PM CDT Fri May 15 2020

ARZ029-OKZ076-151945-
Sebastian AR-Le Flore OK-
219 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Poteau to 3 miles east of Howe to
6 miles southwest of Heavener. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Howe...                           Hartford...
Midland...                        Heavener Runestone State Park...
Patterson...                      Hodgen...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Arkansas...and southeastern Oklahoma.

LAT...LON 3495 9430 3496 9433 3495 9435 3496 9437
      3494 9439 3495 9441 3493 9443 3493 9445
      3475 9446 3478 9482 3495 9468 3509 9469
      3512 9433 3497 9429
TIME...MOT...LOC 1919Z 263DEG 23KT 3510 9460 3497 9457 3483 9469

Lacy
Local storm report, May 15, 2:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     COWLINGTON              35.28N 94.73W
05/15/2020                   LE FLORE           OK   EMERGENCY MNGR

            ROOFS OFF BARNS, POWER LINES DOWN, LARGE ELECTRICAL TOWER
            DOWN

&&

MAT
Local storm report, May 15, 2:48 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
248 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     PANAMA                  35.17N 94.67W
05/15/2020                   LE FLORE           OK   BROADCAST MEDIA

            ROOF PARTIALLY BLOWN OFF HOUSE

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:49 AM CDTSpecial Weather StatementTSABenton, Carroll41 min
May 15, 5:03 AM CDTSpecial Weather StatementTSAMadison, Washington42 min
May 15, 5:44 AM CDTSpecial Weather StatementTSAMadison, Washington46 min
May 15, 1:40 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian50 min
May 15, 2:40 PM CDTAreal Flood AdvisoryTSAMadison, Washington2 hr
May 15, 2:49 PM CDTSevere Thunderstorm WarningTSASebastian41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.